Colorado, 2016

Winter Storm in Colorado, November 21 to 22, 2016

November 21 to 22, 2016 · NWS PUB · 1 event in 1 county or zone

A Pacific storm system created moist, orographic flow across the eastern San Juan Mountains, and produced snowfall in excess of 8 inches. The summit of Wolf Creek Pass in Mineral County logged 12 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Pacific storm system created moist, orographic flow across the eastern San Juan Mountains, and produced snowfall in excess of 8 inches. The summit of Wolf Creek Pass in Mineral County logged 12 inches of snow. Lesser amounts of snow occurred along the rest of the Continental Divide from Lake County into Saguache County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 20, 10:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 20, 10:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1028 PM MST Sun Nov 20 2016

.SHORT TERM...(This evening through Monday)
Issued at 254 PM MST Sun Nov 20 2016

...Snow to spread into the Continental Divide Region Tonight-
Monday...

Upper trof is entering the west coast this evening with southwest
flow increasing over CO ahead of the system.  Leading disturbance/
assoc upper jet is moving through the desert southwest with showers
increasing across AZ/srn UT.  This leading wave will start to spread
snow into the eastern San Juan mountains after 06z with snow ramping
up through tomorrow as southern stream portion of the upper trof
swings through southern CA into UT and northern AZ by 00z Tues.
Given favorable southwest orographic flow...the eastern San Juan
mountains should fair the best with snowfall over the next 24
hours...and have upgraded the winter storm watch for this area to a
winter storm warning.  Heaviest snow will fall on Monday with most
intense lift with the system expected Monday afternoon.

The remainder of the Continental Divide should start to see snow
spread in after 6 AM Monday...though with less favorable
orographics...accumulations will remain somewhat lighter.  Have
upgraded higher elevations to a winter weather advisory for the La
Garita mountains...and the Sawatch and Mosquito ranges.  Gusty
southwest winds could cause some local blowing snow across the
higher peaks.

As for the remainder of the mountains...the higher peaks of the
Sangre De Cristo range may see a round of snow late tonight-Monday
morning...but accumulations do not look all that heavy at this
point.  This will continue to be monitored.  Southeast plains should
remain largely dry under southwesterly downslope flow.

With increasing clouds tonight...overnight lows temperatures should
remain on the mild side.  Highs tomorrow will be a little cooler
given more cloud cover and cooling temperatures aloft associated
with the upper system.  Far eastern plains and downslope areas along
the I-25 corridor should see gusty southwest winds on Monday...but
RHs stay above critical fire weather thresholds.  -KT

.LONG TERM...(Monday night through Sunday)
Issued at 254 PM MST Sun Nov 20 2016

Monday night and Tuesday...The upper trough will cross the Rockies
Monday night, Colorado through the day Tuesday, then exit to the
east through the evening. As the trough slides to the east Mon
night, pcpn will sweep across the remainder of the high elevations
though the favored areas still look to be the CONTDVD and Pikes Peak.
Overnight Monday night into Tuesday morning a surface cold front
drops south across the Palmer Divide, and this is when pcpn will
then spread to the eastern plains. this should last through the
afternoon, then taper off during the evening hours. Max temps are
forecast to be in the 40s to right around 50 F for the CWA Tuesday,
with rapidly decreasing cloudiness between 6 pm and midnight Tuesday
night.

Wednesday and Thursday...The low pressure system exits the state Tue
evening, with a day of high pressure across Colorado expected for
Wednesday. This is then followed by a fast-moving disturbance to the
north for Thursday. Latest model runs place this feature a bit
further south, producing pcpn for the central mts late Wed night
through the first half of Thursday. Temps both days are expected
tobe in the teens and 20s overnight, and 40s and 50s in the
afternoon.

Friday through Sunday...Long range models indicate that nearly zonal
flow Friday will give way to another upper disturbance sweeping
across the Intermountain West and Great Basin. This will bring
increasing clouds and isolated to low-end scattered pcpn to the
central mts starting Friday night, and lasting into Sunday. Temps
will remain seasonal, with max temps in the 40s and 50s, nearing 60 F
for the eastern plains. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1022 PM MST Sun Nov 20 2016

VFR at TAF sites. Most of the lower clouds and precipitation from
the storm system will stay over the Continental Divide region,
especially the San Juan Mountains. Some showers will move into
the KALS vicinity during the day on Monday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Tuesday for COZ066.

Winter Storm Warning until 11 AM MST Tuesday for COZ068.

Winter Weather Advisory from 6 AM Monday to 11 AM MST Tuesday
for COZ058-060.

Winter Weather Advisory from 8 PM Monday to 11 AM MST Tuesday
for COZ082.

&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...PGW
Hazardous weather outlook, Nov 20, 6:11 AM MST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
611 AM MST SUN NOV 20 2016

COZ058>089-093>099-211315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
611 AM MST SUN NOV 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD INTO THE CONTINENTAL DIVIDE TONIGHT...WITH
ACCUMULATIONS OF ABOUT 1 TO 3 INCHES BY MONDAY MORNING ABOVE 9000
FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS
THE HIGHER TERRAIN ALONG AND WEST OF THE CONTINENTAL DIVIDE
THROUGH THE DAY MONDAY...WITH RAIN SHOWERS AND HIGH ELEVATION
SNOW SHOWERS...SPREADING EAST MONDAY NIGHT AND TUESDAY.

THE MOST SIGNIFICANT SNOW ACCUMULATIONS WILL LIKELY BE OVER THE
EASTERN SAN JUAN MOUNTAINS...WHERE UPWARDS OF A FOOT OF SNOW WILL
BE POSSIBLE. THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS AND
NORTHERN PORTIONS OF THE EASTERN MOUNTAINS MAY SEE SNOW ACCUMULATIONS
BETWEEN 4 AND 9 INCHES MONDAY AND TUESDAY...WITH A FEW INCHES ALSO
POSSIBLE OVER THE PALMER DIVIDE ON TUESDAY MORNING.

LIGHT SNOWFALL ACCUMULATIONS WILL ALSO BE POSSIBLE ACROSS THE
CENTRAL MOUNTAINS ON THURSDAY AND AGAIN ON SATURDAY...AS A SERIES
OF WEATHER DISTURBANCES MOVE ACROSS THE NORTHERN ROCKIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT ABOVE 9000 FEET ALONG THE CONTINENTAL
DIVIDE.

28/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 21, 12:00 AM MST to November 22, 11:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666988.